Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 170, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 30, 2018, 7:33 PM CDT for Lincoln County, Perkins County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 7:33 PM CDT (00:33 UTC)
- Expired
- Jun 30, 2018, 8:15 PM CDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lincoln County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 121 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 7:53 PM CDT | TSTM WND GST 60 | 7 Nw North Platte, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
612
WUUS53 KLBF 010033
SVRLBF
NEC111-135-010115-
/O.NEW.KLBF.SV.W.0170.180701T0033Z-180701T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
733 PM CDT SAT JUN 30 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Eastern Perkins County in southwestern Nebraska...
Lincoln County in southwestern Nebraska...
* Until 815 PM CDT/715 PM MDT/.
* At 733 PM CDT/633 PM MDT/, severe thunderstorms were located along
a line extending from near Hershey to 8 miles north of Dickens to
14 miles south of Elsie, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
North Platte, Sutherland, Hershey, Wallace, Maxwell, Elsie,
Wellfleet, Dickens, Sutherland Reservoir State Recreation Area,
Lake Maloney State Recreation Area, North Platte Airport, Keith,
Cottonwood Canyon State Wildlife Management Area, Grainton, Coker,
O'Fallons, Birdwood and Somerset.
This includes the following highways...
Highway 97 between mile markers 1 and 7.
Interstate 80 in Nebraska between mile markers 151 and 197.
Highway 83 between mile markers 55 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4071 10152 4090 10136 4101 10131 4101 10125
4109 10127 4126 10119 4130 10040 4095 10041
4074 10067 4070 10114
TIME...MOT...LOC 0033Z 259DEG 41KT 4117 10095 4094 10104 4064 10137
HAIL...0.75IN
WIND...60MPH
$$
JWS1 follow-up statement
322
WWUS53 KLBF 010100
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
800 PM CDT SAT JUN 30 2018
NEC135-010109-
/O.CAN.KLBF.SV.W.0170.000000T0000Z-180701T0115Z/
Perkins NE-
800 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PERKINS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.
LAT...LON 4071 10123 4099 10124 4101 10125 4108 10125
4126 10119 4130 10040 4095 10041 4074 10067
4070 10114
TIME...MOT...LOC 0059Z 257DEG 38KT 4122 10061 4099 10070 4070 10103
$$
NEC111-010115-
/O.CON.KLBF.SV.W.0170.000000T0000Z-180701T0115Z/
Lincoln NE-
800 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR LINCOLN COUNTY...
At 759 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of North Platte Airport to near Lake
Maloney State Recreation Area to 9 miles south of Dickens, moving
east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
North Platte, Sutherland, Hershey, Wallace, Maxwell, Wellfleet,
Dickens, Sutherland Reservoir State Recreation Area, Lake Maloney
State Recreation Area, North Platte Airport, Keith, Cottonwood Canyon
State Wildlife Management Area, Coker, O'Fallons, Birdwood and
Somerset.
This includes the following highways...
Highway 97 between mile markers 1 and 7.
Interstate 80 in Nebraska between mile markers 153 and 197.
Highway 83 between mile markers 55 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4071 10123 4099 10124 4101 10125 4108 10125
4126 10119 4130 10040 4095 10041 4074 10067
4070 10114
TIME...MOT...LOC 0059Z 257DEG 38KT 4122 10061 4099 10070 4070 10103
HAIL...0.75IN
WIND...60MPH
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:38 PM CDT, 55 minutes earlier.
Area forecast discussion, Jun 30, 6:38 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service North Platte NE 638 PM CDT Sat Jun 30 2018 .SYNOPSIS... Issued at 307 PM CDT Sat Jun 30 2018 Strong PV anomaly noted on GOES-E water vapor imagery moving into southwest WY. A relatively small area of convection located in western WY currently but ltg increasing. UA data indicating 40m height falls across the High Plains and it has made steady progress through the night heading toward the area. Weaker PV anomaly helped to generate an MCS across north central into northeast NE overnight and residual development still occurring on left over outflow boundaries. Upper high remains in place across the Ohio River valley into the mid Atlantic region. Low clouds remain or are redeveloping across much of western and north central NE keeping temps cool for this time of year. && .SHORT TERM...(This evening through Sunday) Issued at 307 PM CDT Sat Jun 30 2018 Timing and extent of convective development will be the main forecast challenge for the next few hours. However, most individual CAMs as well as ensembles thereof paint a fairly consistent picture this evening and overnight. With the upper level trough moving across the northern Plains overnight, strong forcing for thunderstorms will exist as the potent upper PV anomaly rotates through. This upper forcing will increase convergence first along a stalled frontal boundary across southern NE and northern KS. With decent deep layer shear in place there could be supercells that develop initially along the front. However development in this area will struggle with dry air entrainment initially and this could result in isolated coverage until better forcing arrives later. Further west, expect a larger convective complex to develop this afternoon and pose a damaging wind threat this evening as it propagates through the state. Plenty of moisture is in place with near 3km warm cloud depth and close to 1.5 inch PW on the morning sounding. This will mean there will be a heavy rain threat though would expect, presuming a large MCS development, that it should propagate at a decent clip. Still localized flooding would be a concern. .LONG TERM...(Sunday night through Saturday) Issued at 307 PM CDT Sat Jun 30 2018 The upper pattern Sunday night through the week will be characterized by a retreating of the main jet stream northward briefly followed by another upper trough moving into the PacNW by Tuesday which translates the upper flow to southwesterly over the High Plains through mid week. Beyond this time frame, a very strong upper high pressure region retrogrades westward and settles over the central Plains by the end of the week. Sensible weather through the first part of the week will be driven by a return southerly low level flow setting up during the first par tof the week as the upper trough moves into the PacNW. While weak upper PV anomalies move northeast through the central rockies in the southwesterly flow that develops, precip chances across westenr and north central NE will be limited as terrain features typically play more of a role in thunderstorm initiation in this setup, though if storms get organized enough may push into the area. By wednesday a cold front will begin a push across the northern Plains, however the southern edge will have trouble budging the building high pressure system aloft, with heights of 600dm advertised on several model sources. The result will be a stalled frontal boundary in the region, however models differ significantly on whether this front will remain enough of a feature for thunderstorm development by late in the week. So although there are instances of thunderstorm chances in the forecast at times through the week, confidence in any one scenario in this regime is fairly low at this time. In addition, as temperatures aloft warm and forcing remains fairly weak, larger organized convective systems will be hard to come by. Despite the rather strong high pressure aloft building into the region by week's end, high temps around or slightly above average will prevail. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 630 PM CDT Sat Jun 30 2018 Local radar display shows a line of thunderstorms currently moving out of the eastern Panhandle into western NEB. Elsewhere, isolated showers and thunderstorms are present across portions of central NEB. Over the next six hours this complex of storms exiting the Panhandle will move east northeast across western and north central NEB with additional storms anticipated to develop in southwest NEB as well. Strong to severe thunderstorms are possible at times. Large hail, damaging winds, and heavy rain the primary threats. Meanwhile, winds will shift from largely out of the northeast and become northwest early tonight. Sky cover will then decrease late tonight-early morning becoming partly cloudy with sunny skies expected tomorrow. Tomorrow westerly light breezes will prevail. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...ET
Hazardous weather outlook, Jun 30, 3:05 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 305 PM CDT Sat Jun 30 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-012015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 305 PM CDT Sat Jun 30 2018 /205 PM MDT Sat Jun 30 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. There is an enhanced risk for severe thunderstorms this afternoon and tonight east of a line from Burwell to Arnold to Hays Center. Outside of this area, there is a slight risk for severe thunderstorms also, mainly along and south of Highway 2, covering much of western and north central Nebraska. The main severe weather threat will be from large hail and damaging winds in excess of 70 MPH. In addition an isolated tornado or two is possible. A couple areas of thunderstorm development are possible this afternoon, the first along a stalled frontal boundary located in southern Nebraska. In this area, all types of severe weather will be possible including isolated tornadoes and damaging wind gusts in excess of 70 MPH, and large hail. Development in this area is expected to be more isolated however. The second area of concern will be storms developing across the Panhandle of Nebraska, generally along and south of Highway 2, and moving east across the area from late afternoon through the evening hours. These storms are expected to become more numerous and will have the potential to produce more widespread damaging wind gusts and large hail to the size of golf balls or larger. Also, heavy rain will be possible with any of the storms and will include the possibility of localized flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A few strong to briefly severe thunderstorms are possible late Monday afternoon and evening. The area of concern generally covers most of western and north central Nebraska. The severe weather hazards are large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter reports with wind speed information and hail size reports will likely be needed across much of western and north central Nebraska late this afternoon and tonight...with activation possible across portions of southwest Nebraska near the frontal boundary. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte JWS
In the hours before
Special weather statement, Jun 30, 3:57 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
357 PM CDT SAT JUN 30 2018
NEZ071-302130-
Frontier NE-
357 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRONTIER COUNTY
UNTIL 430 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Eustis, or 23 miles east of Curtis, moving northeast
at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Orafino.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.
LAT...LON 4052 10028 4063 9999 4061 9998 4047 9998
4043 10004 4044 10009 4041 10009 4039 10012
TIME...MOT...LOC 2056Z 234DEG 62KT 4053 10008
GomezSpecial weather statement, Jun 30, 5:28 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM MDT SAT JUN 30 2018
NEZ004-022-302315-
Sheridan NE-Garden NE-
428 PM MDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN AND SOUTH
CENTRAL SHERIDAN COUNTIES UNTIL 515 PM MDT...
At 427 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Alliance Airport to 6 miles
northwest of Lisco. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Miles Lake,
Mumper, Patterson Lake, Dogtown Flats, Herman Lake and Tralnor Lake.
This includes Highway 2 between mile markers 112 and 113.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4199 10268 4206 10237 4156 10227 4152 10264
4174 10264 4175 10267 4177 10268
TIME...MOT...LOC 2227Z 257DEG 25KT 4190 10274 4157 10270
GomezSpecial weather statement, Jun 30, 6:14 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
514 PM MDT SAT JUN 30 2018
NEZ022-023-035-056-057-010000-
Deuel NE-Grant NE-Arthur NE-Garden NE-Keith NE-
514 PM MDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...GRANT...NORTHWESTERN
KEITH...EASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 600 PM
MDT...
At 513 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Ashby to 17 miles east of
Oshkosh to near Lewellen. Movement was northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Arthur, Hyannis, Lemoyne, Duluth, Swede Lake, Cogill Lake, Green
Lake, Bucktail Lake, Bourquim Hill, Three Mile Lake, Pratt Lake,
Eagle Gulch Campground, Ruthon, Haythorn Lake, Clear Creek State
Wildlife Management Area, Lena, Sand Puddin Lake, McKeag, Otter Creek
Campground and Calora.
This includes the following highways...
Highway 2 between mile markers 143 and 155.
Highway 61 between mile markers 103 and 161.
Highway 92 between mile markers 115 and 133, and between mile
markers 165 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of, southwestern and west central Nebraska.
LAT...LON 4209 10163 4179 10143 4140 10142 4113 10216
4144 10211 4187 10215
TIME...MOT...LOC 2313Z 241DEG 61KT 4183 10210 4150 10203 4128 10207
JWSLocal storm report, Jun 30, 6:41 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 3 S ARTHUR 41.53N 101.69W
06/30/2018 E60 MPH ARTHUR NE PUBLIC
ESTIMATED BASED OFF SWAYING OF THE TREES
&&
THORNELocal storm report, Jun 30, 7:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND GST 17 NW TRYON 41.73N 101.18W
06/30/2018 E60 MPH MCPHERSON NE PUBLIC
A FEW SMALL TREE LIMBS DOWN AND PEA SIZE HAIL.
&&
TKECKSpecial weather statement, Jun 30, 7:23 PM CDT, 10 minutes before
Special Weather Statement National Weather Service North Platte NE 723 PM CDT SAT JUN 30 2018 NEZ057>059-069-070-010115- Chase NE-Hayes NE-Perkins NE-Lincoln NE-Keith NE- 723 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS...SOUTHEASTERN KEITH...NORTHEASTERN CHASE...SOUTHWESTERN LINCOLN AND NORTHWESTERN HAYES COUNTIES UNTIL 815 PM CDT/715 PM MDT/... At 723 PM CDT/623 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Sutherland Reservoir State Recreation Area to near Wallace to 12 miles northeast of Imperial. Movement was east at 40 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Paxton, Wallace, Elsie, Dickens, Sutherland Reservoir State Recreation Area, Grainton and Birdwood. This includes the following highways... Highway 61 between mile markers 49 and 52. Interstate 80 in Nebraska between mile markers 146 and 152, and between mile markers 157 and 173. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for southwestern Nebraska. LAT...LON 4117 10080 4061 10109 4062 10167 4112 10136 TIME...MOT...LOC 0023Z 274DEG 44KT 4107 10112 4088 10126 4066 10149 JWS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:23 PM CDT | Special Weather Statement | LBF | Perkins | 52 min |
| Jun 30, 7:41 PM CDT | Severe Thunderstorm Warning | LBF | Hooker, Lincoln, Logan, McPherson, Thomas | 64 min |
| Jun 30, 8:13 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Lincoln, Logan, Thomas | 36 min |
| Jun 30, 8:48 PM CDT | Special Weather Statement | LBF | Custer | 42 min |
| Jun 30, 9:18 PM CDT | Special Weather Statement | LBF | Custer, Loup | 42 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.